Japan's health ministry says it plans to reissue a warning of dangerous behavioral side effects linked to the anti-influenza drug Tamiflu. This comes amid reports that several children in Japan died after taking the medication. Governments around the world are stockpiling the medicine amid growing fears of a possible human pandemic of avian influenza.
Japan's health ministry says it is looking into reports of a number of sudden deaths of young people who had taken prescribed dosages of Tamiflu.
The ministry confirms that it has concluded that the death of one boy was the result of side effects from the drug. The ministry says it has found 64 cases of psychological disorders linked to the drug in the past four years.
Dr. Rokuro Hama, head of the Japan Institute of Pharmaco-Vigilance, says he has investigated eight suspicious deaths of children aged between two and 17 over the past three years, which he thinks are linked to Tamiflu. He reported his findings Saturday at a meeting of the Japan Society of Pediatric Infectious Diseases.
Dr. Hama said Sunday that Tamiflu appears to be similar to other powerful drugs that can cause behavioral changes.
"These are tranquilizers, sedatives or hypnotics. These cause discontrol or disregulation of the central nervous system. So it may cause very bizarre phenomenon or behavior," said Dr. Hama.
Investigators say in one case last year, a 17-year-old boy, after taking the medication, left his home during a snowstorm, and jumped in front of a truck and died.
Earlier this year, a 14-year-old boy, after taking one Tamiflu capsule, jumped or fell from the ninth floor of an apartment building.
Doctors say in both cases the boys had not exhibited any abnormal behavior before taking Tamiflu.
Yuji Yamashita of Chugai Pharmaceutical, the Japanese distributor for Tamiflu, said Sunday that the company had notified the health ministry about two deaths involving teenage boys. However, Mr. Yamashita said he had no knowledge of any other cases of psychological side effects the ministry has tracked.
Tamiflu, which has the generic name of oseltamivir phosphate, is produced by Roche, based in Switzerland. The medication inhibits the growth of flu virus in humans.
In Japan, the medication comes with a warning alerting patients to the possibility of impaired consciousness, abnormal behavior, hallucinations, and other psychological and neurological symptoms.
But Dr. Hama at the Institute of Pharmaco-Vigilance says because Tamiflu is a new drug, most health care professionals wrongly conclude behavioral changes are the result of delirium caused by high fever.
Dr. Hama says the health ministry's initial alert last year received little notice, even among medical professionals.
"It was not reported, distributed through the mass media, so doctors do not notice that warning," he said.
In other countries, including the United States, there is no such explicit warning with the medication.
Roche, in its consumer information, says there have been cases of seizures and confusion in patients who have taken Tamiflu but, as with a number of other side effects, "it is not possible to reliably estimate their frequency or establish a causal relationship to Tamiflu exposure."
Roche officials at its headquarters in Switzerland and the United States were not available Sunday to comment directly on the new warning from Japan. However, a company statement issued Sunday said Tamiflu has been shown to have a "good safety profile". Roche says it monitors reports of side effects but says they must be considered in the context of flu symptoms, which includes high fevers that can lead to neurological complications.
Japan, like many other nations, is boosting its stockpile of Tamiflu, in case there is a flu pandemic in the next few years. The government is trying to acquire 250 million capsules to cover treatment for 25 million people.